I've been seeing a consultant in endocrinology for the past 9 months. In this time she has upped my dose of levothyroxine form 25mcg to 100 mcg (& I also take 10 mcg T3 at my urging), and my T4 has increased from 9 to 18 and my T3 from 3.4 to 5.5. My TSH has gone from 1.86 to 0.01.
I understand that taking meds will render the TSH value irrelevant, but I'm also concerned that my own system will be permanently reliant on this external source of hormones. I'm concerned I might be taking excessive meds which could lead to post-hyperthyroid central hypothyroidism.
The consultant is herself baffled as to the cause of my hypothyroidism. My bloods suggested a secondary condition but an MRI scan of my brain showed a normal pituitary, and I have no antibodies present. The last letter talks of a possible 'sick euthyroid phenomenon' and that in 6 months to a year I come off all meds. But my understanding is that by this time (if not already) my HTP axis will be permanently suppressed.
I'm feeling much better since being on T4/T3, and even my bowel is operating again (my constipation bothered me equally or more than the insomnia/lethargy/cold/hair-loss etc). My energy levels are normal-enough, my mood stable-enough. I might be tipping the other way - raised heart beat and occasional palpitations. Also, unlike my understanding of a typical hypo, I've never put on weight, am slight/slim and always been cold (temp still below 35) and of anxious/edgy temperament - a typical vata constitution.
So, my question in short is shall I just come off meds? Or reduce them, and if so, by how much? The consultant was away for the summer and her stand-in seemed totally non-plussed by my results, suggesting I reduce them, then changing his mind, then suggesting I come off the T3 as they're so expensive. I came away feeling very much a cog in a machine, a dysfunctioning one at that, so any advice would be much appreciated.